Florida, 2012

Hail in Florida, August 21, 2012

August 21, 2012 · NWS TBW · 1 event in 1 county or zone

A trough of low pressure moving across the eastern Gulf of Mexico fueled thunderstorms over central Florida. One of these storms produced a brief hail shower.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A trough of low pressure moving across the eastern Gulf of Mexico fueled thunderstorms over central Florida. One of these storms produced a brief hail shower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 21, 12:37 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 21, 12:37 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
137 PM EDT TUE AUG 21 2012

.SHORT TERM (TON-THU)...
A TROUGH OF LOW PRESSURE REMAIN ACROSS NORTH FLORIDA WITH NUMEROUS
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE EASTERN
GULF OF MEXICO AND NORTH CENTRAL FLORIDA. AN U/L DISTURBANCE IS
DIGGING THROUGH THE LOWER MISSISSIPPI VALLEY WHICH WILL PUSH THE
TROUGH AND BAND OF SHOWERS AND THUNDERSTORMS SOUTH ACROSS THE
TAMPA BAY AREA. ADDITIONAL THUNDERSTORMS ARE DEVELOPING ALONG THE
WEST COAST SEA BREEZE BOUNDARY. THE BAND OF SHOWERS AND
THUNDERSTORMS WILL STALL ACROSS THE CENTRAL PENINSULA WITH THE
POTENTIAL FOR TRAINING OF SHOWERS AND THUNDERSTORMS OVER THE
REGION TONIGHT INTO EARLY WEDNESDAY. FOR THIS REASON...THE FLOOD
WATCH HAS BEEN EXTENDED SOUTH TO INCLUDE PINELLAS...
HILLSBOROUGH...PASCO...AND POLK COUNTIES. SURFACE HIGH PRESSURE
WILL BEGIN TO BUILD ACROSS SOUTH FLORIDA WEDNESDAY COMBINED WITH
THE U/L TROUGH BEGINNING TO LIFT NORTHEAST WILL ALLOW THE BOUNDARY
TO LIFT BACK NORTH OVER THE NATURE COAST. NUMEROUS SHOWERS AND
THUNDERSTORMS AGAIN WEDNESDAY WITH THE BEST CHANCE OF STORMS
LIFTING NORTH THROUGH THE DAY. BOUNDARY WILL BEGIN TO DISSIPATE
THURSDAY AS SURFACE HIGH PRESSURE BUILDS OVER THE REMAINDER OF
WEST CENTRAL AND SOUTHWEST FLORIDA WITH WARMER DRIER AIR ADVECTING
OVER THE REGION. DAYTIME HEATING WILL STILL ALLOW SCATTERED
AFTERNOON THUNDERSTORMS ACROSS THE REGION.

.LONG TERM (THURSDAY NIGHT - MONDAY)...
THE MID LEVEL TROUGH OVER THE NORTHERN GULF REGION THURSDAY NIGHT
WILL WEAKEN AND SHIFT EAST AS THE ATTENDANT FRONTAL BOUNDARY WASHES
OUT ON FRIDAY AS SURFACE AND MID LEVEL RIDGING BUILDS BACK ACROSS
THE NORTH CENTRAL PENINSULA WITH AN EASTERLY FLOW DEVELOPING ACROSS
THE FORECAST AREA. SLIGHTLY LESS MOISTURE COMBINED WITH A STRONGER
EASTERLY FLOW LIKELY TO NEGATE OR KEEP THE WEST COAST SEA BREEZE
PINNED TO THE COAST SHOULD RESULT IN LOWER RAIN CHANCES COMPARED
TO EARLIER IN THE WEEK WITH LOW END (30 PERCENT) SCATTERED RANGE
POPS A GOOD BET WHICH IS IN LINE WITH THE LATEST MEX POP GUIDANCE.

DURING THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK ALL EYES WILL
CONTINUE TO BE FOCUSED ON THE TROPICS AND WHAT WILL BECOME OF THE
CURRENT AREA OF DISTURBED WEATHER (94L) NOW LOCATED OVER THE
ATLANTIC. SIMILAR TO LAST NIGHT AT THIS TIME THE LATEST RUN OF THE
GFS SHOWS A POTENTIAL TROPICAL CYCLONE DEVELOPING AND MOVING WEST
ACROSS THE EASTERN CARIBBEAN JUST SOUTHEAST OF CUBA FRIDAY NIGHT
AND EARLY ON SATURDAY...THEN LIFTING IT NORTHWEST TOWARD SOUTHEAST
FLORIDA DURING SUNDAY NIGHT AND EARLY ON MONDAY.

THE 20/12Z RUN OF THE ECMWF HAS COME MORE IN LINE WITH THE GFS...
BUT IS STILL MUCH SLOWER...WEAKER AND NOW FURTHER TO THE WEST
KEEPING THIS SYSTEM SOUTH OF CUBA THROUGH MONDAY...BEFORE THEN
LIFTING IT NORTH TOWARD SOUTH FLORIDA ON TUESDAY. GIVEN THE
CONTINUED DIFFERENCES IN THE MODELS CONFIDENCE IN ANYONE SOLUTION
REMAINS QUITE LOW AT THE MOMENT...SO SIMILAR TO LAST NIGHT WILL
NOT MAKE TOO MANY CHANGES TO THE GRIDS AND WILL KEEP SCATTERED RANGE
POPS (30 TO 40 PERCENT) IN PLACE THROUGH PERIOD...AND WAIT TO SEE
IF BETTER CONTINUITY DEVELOPS AMONG THE MODELS OVER THE NEXT FEW
DAYS. TEMPERATURES WILL RUN CLOSE TO NORMAL WITH DAYTIME HIGHS
CLIMBING INTO THE UPPER 80S TO AROUND 90 ALONG THE COAST AND LOWER
90S INLAND WITH OVERNIGHT LOWS IN THE 70S.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHRA AND TSRA CONTINUE TO DEV OVER
THE NE GULF AND ALONG THE WEST COAST SEA BREEZE BOUNDARY WITH MAINLY
VFR CONDITIONS OUTSIDE OF CONVECTION BUT AREAS OF MVFR AND LCL
IFR/BRIEF LIFR CONDITIONS WITH GUSTY WINDS POSSIBLE IN AND NEAR
STRONGEST ACTIVITY INTO THE EVENING HOURS.

&&

.MARINE...
SOUTHWEST WINDS TONIGHT WITH SEAS GENERALLY 2 TO 4 FEET...BUT
LOCALLY ROUGH NEAR STRONGER THUNDERSTORMS. GRADIENT WILL GRADUALLY
WEAKEN LATE IN THE WEEK WITH WINDS AND SEAS SUBSIDING AS HIGH
PRESSURE BUILDS OVER THE WATERS.

&&

.FIRE WEATHER...
NO FIRE WEATHER HAZARDS EXPECTED AS RELATIVE HUMIDITY VALUES WILL
REMAIN ABOVE CRITICAL LEVELS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  87  76  90 /  60  70  30  50
FMY  76  91  76  92 /  40  40  20  50
GIF  74  90  75  91 /  40  60  30  50
SRQ  76  89  75  90 /  40  60  20  50
BKV  72  88  69  89 /  60  80  40  50
SPG  78  86  78  88 /  60  70  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT UNTIL 8 PM EDT THIS EVENING FOR
     CHARLOTTE-LEE-MANATEE-PINELLAS-SARASOTA.

     FLOOD WATCH THROUGH WEDNESDAY EVENING FOR HILLSBOROUGH-
     PASCO-PINELLAS-POLK.

     FLOOD WATCH THROUGH WEDNESDAY EVENING FOR CITRUS-HERNANDO-
     LEVY-SUMTER.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...25/DAVIS
Hazardous weather outlook, Aug 21, 4:01 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
501 AM EDT TUE AUG 21 2012

FLZ039-042-043-048>052-055>057-060>062-065-212345-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
501 AM EDT TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A TROUGH OF LOW PRESSURE OVER THE NORTHERN GULF COMBINED WITH
ABUNDANT MOISTURE AND DAYTIME HEATING WILL SUPPORT NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS OVER ALL OF WEST CENTRAL
AND SOUTHWEST FLORIDA TODAY AND TONIGHT. SHOWERS AND STORMS
WILL BEGIN TO DEVELOP OVER THE ADJACENT GULF WATERS AFTER
SUNRISE THIS MORNING. THE SHOWERS AND STORMS ARE THEN EXPECTED
TO INCREASE IN AREAL COVERAGE AS THEY MOVE ONSHORE THE FLORIDA
WEST COAST THROUGH THE REMAINDER OF THE DAY. SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND HAIL. IN
ADDITION SOME LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING
STRIKES WILL ACCOMPANY THE STORMS.

...FLOOD IMPACT...
THE TROUGH OF LOW PRESSURE OVER NORTH FLORIDA WILL BE THE FOCUS
FOR NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. DEEP TROPICAL
MOISTURE OVER THE AREA WILL CREATE IDEAL CONDITIONS FOR VERY
HEAVY RAIN. SLOW MOVING BANDS OF THUNDERSTORMS MAY ALLOW FOR
TRAINING TO DEVELOP WHICH COULD PRODUCE LOCALLY EXCESSIVE
RAINFALL WHICH MAY CAUSE FLOODING OF ROADS AND LOW LYING AREAS.
RAINFALL TOTALS OF 3 TO 6 INCHES WILL BE POSSIBLE THROUGH WEDNESDAY
WITH LOCALLY HIGHER AMOUNTS...ESPECIALLY OVER THE NATURE COAST
WHERE A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
A TROUGH OF LOW PRESSURE OVER NORTH FLORIDA WILL CONTINUE TO
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE NATURE COAST
ON WEDNESDAY...WITH SCATTERED STORMS EXPECTED OVER THE REMAINDER
OF THE REGION. A FEW STORMS MAY BE STRONG WITH DAMAGING WINDS...BUT
THE MAIN THREAT WILL CONTINUE TO BE LOCALLY HEAVY RAINFALL.

...FLOOD IMPACT...
POTENTIAL FOR FLOODING OF STREETS AND LOW LYING AREAS WILL
CONTINUE ACROSS THE NATURE COAST ON WEDNESDAY AS DEEP TROPICAL
MOISTURE WILL REMAIN OVER THE AREA WITH LOCALLY HEAVY RAIN
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

MCMICHAEL

In the hours before

Special weather statement, Aug 21, 1:06 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
206 PM EDT TUE AUG 21 2012

FLZ043-049-051-052-211845-
POLK-SUMTER-PASCO-HILLSBOROUGH-
206 PM EDT TUE AUG 21 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN PASCO...NORTHEASTERN
HILLSBOROUGH...NORTHWESTERN POLK AND SOUTHEASTERN SUMTER COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR KATHLEEN...OR 8 MILES NORTH OF PLANT CITY...MOVING
NORTHEAST AT 25 MPH...WILL AFFECT KATHLEEN AND GIBSONIA...UNTIL
245 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2795 8207 2808 8225 2850 8205 2845 8195
      2835 8195 2835 8187 2837 8186 2837 8180
      2835 8178 2835 8175 2834 8172
TIME...MOT...LOC 1805Z 216DEG 21KT 2815 8206

The radar

The Tampa radar (KTBW), 37 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hillsborough

When
August 21, 3:43 PM EST
Where
Hillsborough County, 0.69 mi S of Temple Terrace
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.040, -82.380

A trained spotter reported nickel sized hail in the Temple Terrace area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408966.